MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/12/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).The event is currently under investigation.
 
Event or Problem Description
It was reported a low profile balloon catheter was being used for treatment of cto (6cm) in a tortuous and severely calcified right external iliac artery (eia) by contralateral approach from the left common femoral artery (cfa).Information provided by the representative indicated that the direction cannot be confirmed.The balloon was inflated after passing through the lesion, but it ruptured approximately at the unit of pressure of 8 atm.Another balloon was used instead to complete the procedure.The physician stated the "event is likely to have been caused by condition of the lesion." there have been no adverse effects to the patient reported.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications and quality control was conducted during the investigation.The complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Each device is shipped with instructions for use (ifu) which states the appropriate uses, contraindications, warnings and precautions, and proper usage procedures including proper inflation and deflation procedures.The ifu states: do not exceed rated burst pressure and do not use a power injector for balloon inflation or injection of contrast medium as rupture may occur.The ifu also states, if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.The nominal inflation for this device is 8 atm and the rated burst pressure is 11 atm.The balloon was inflated within this range, therefore over-inflation is not suspected to have caused the balloon to burst.The description of the event states that the device was used in a "tortuous and severely calcified right external iliac artery (eia)".Calcifications can have unexpected sharp protrusions which can damage the balloon and contribute to burst or tear.Based on the information provided, no product returned and the results of our investigation, the most likely cause for this failure mode is patient anatomy.We will continue to monitor for similar complaints.Per the risk assessment no further action is required.
 
Event or Problem Description

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5856043
Report Number1820334-2016-00718
Device Sequence Number18913723
Product Code DQY
UDI-Device Identifier10827002522791
UDI-Public(01)10827002522791(17)170730(10)5171408
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-135-8-4.0
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/12/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/09/2016
Supplement Report FDA Received Date11/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1